Tinnitus After Switching to a Generic Version of Wellbutrin (Bupropion)

Discussion in 'Introduce Yourself' started by CassandraT, Nov 13, 2020.

    1. CassandraT

      CassandraT Member

      Tinnitus Since:
      august 2020
      Cause of Tinnitus:
      Wellbutrin(bupropion) ototoxicity
      Hello :) I am Cassandra. I am an aspiring musician and practicing music all through quarantine and I was also working at a law firm before COVID-19 layoffs occurred. I was on Wellbutrin for almost a year with no problems (no prior hearing issues or tinnitus) then my pharmacy changed manufacturers and the Wellbutrin I was taking was no longer the name brand. Instead, the generic form Bupropion.

      Within a week of taking the generic form, there was ringing that never stopped even after I immediately stopped the antidepressant. Then I went back to a depressive state of mind that I was in before I started the antidepressant. My doctor told me that the tinnitus probably wasn't caused by the Bupropion because he had "never" heard of anyone who was on that getting tinnitus. So I briefly went back on it thinking the cause was something else. After a week, it felt like it got even worse with some pulsatory symptoms so I stopped the Bupropion again and this time for good.

      I have been taking many supplements and being more cautious and it still hasn't gone away even after about 2 months off of Bupropion and any antidepressant in general.

      I'm wondering how long it might take to go away, whether it be months or years?

      Anyway thanks for listening. Looking forward to hearing any thoughts or feedback :)
       
    2. Luman
      Spaced

      Luman Member Benefactor

      Location:
      Brooklyn
      Tinnitus Since:
      07/2017
      Cause of Tinnitus:
      Intermittent Tinnitus probably noise induced
      Hello Cassandra, sorry about what happened to you, it's really quite disturbing. Is it possible that perhaps you got the tinnitus from noise damage, which is the most common reason for tinnitus? Do you play music loud, or use headphones or earbuds?
       
    3. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      Hi Cassandra,

      I also got tinnitus from Bupropion. I'm 6+ months in and it's getting better slowly. I don't know if it will resolve completely, I don't know how long it will take. The official line from my doctor and the British Tinnitus Association is that most medication induced tinnitus (including antidepressants) is temporary but I don't know what to believe. There isn't enough evidence or studies.
       
      • Agree Agree x 1
    4. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      Hi @CassandraT, how are you doing?

      Is it possible the Lexapro is causing it?
       
    5. KiminHouston

      KiminHouston Member

      Tinnitus Since:
      10/2008
      Cause of Tinnitus:
      Loud Equipment / noise
      Hi Cassandra. I'm very sorry to hear that you are dealing with tinnitus. Try to keep your chin up.

      I had posted my experience with Bupropion and tinnitus at some length on another thread (linked at the end). I've had tinnitus for 12 years (noise exposure) which had mostly faded into the background and no longer bothered me too much, but in early Oct I experienced a very notable spike after going from 150 mg to 300 mg of Buproprion. I stopped the medication within a week of the onset of the tinnitus, but unfortunately it's still at the same level after ~3 months. I reached out to manufacturer as well as the prescribing doctor to better understand whether that could have been the cause (after encountering a number of reports online). According to the manufacturer (Cipla): "Tinnitus is the known side effect of treatment with bupropion as mentioned in the prescribing information with incidence of 5% found in the clinical trial at dose of 300/400 mg." I also asked Cipla where I could procure a copy of said prescribing information and was told it needed to be requested by a doctor. They unfortunately did not have any information about whether the tinnitus was transient or persistent (and for how long) as a result of the medication.

      This site also has some interesting (self-reported) anecdotal information:

      https://www.ehealthme.com/ds/bupropion-hydrochloride/tinnitus/.

      All that said, I hope you are doing better and that the tinnitus - or your ability to not be bothered by it - has improved since your post!

      (Related Post: https://www.tinnitustalk.com/threads/tinnitus-from-wellbutrin.25849/)
       
      • Agree Agree x 1
    6. alixer
      Approved

      alixer Member

      Tinnitus Since:
      04/2021
      Cause of Tinnitus:
      Wellbutrin
      I asked my psychiatrist to ask GSK 1) what can improve chances of stopping tinnitus after stopping Wellbutrin, and 2) for those whose tinnitus goes away after stopping Wellbutrin, how long on average does it take to go away.

      They wouldn’t tell me when I reported side effect. They said only doctors could speak with their medical team. I will let you know what they say.

      By the way, GSK has had to pay billions because of fraud relating to Wellbutrin, and a generic form of Wellbutrin was just pulled off the shelves:

      FDA Pulls One Generic Form of Wellbutrin Off the Market

      Wellbutrin/Bupropion is a shit drug, and in my opinion it should be pulled completely.
       
      • Agree Agree x 2
    7. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      All SSRIs scare me to death at high doses long-term.
       
      • Agree Agree x 2
    8. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      For me me it's taken approximately 15 months. But always improving. Search the forum for my thread, I've been documenting it regularly.
       
Loading...

Share This Page